Geometry & Topology, Vol. 6 (2002) Paper no. 4, pages 69--89.

Bounded cohomology of subgroups of mapping class groups

Mladen Bestvina, Koji Fujiwara

Abstract. We show that every subgroup of the mapping class group MCG(S) of a compact surface S is either virtually abelian or it has infinite dimensional second bounded cohomology. As an application, we give another proof of the Farb-Kaimanovich-Masur rigidity theorem that states that MCG(S) does not contain a higher rank lattice as a subgroup.

Keywords. Bounded cohomology, mapping class groups, hyperbolic groups

AMS subject classification. Primary: 57M07, 57N05. Secondary: 57M99.

DOI: 10.2140/gt.2002.6.69

E-print: arXiv:math.GT/0012115

Submitted to GT on 15 December 2000. (Revised 28 February 2002.) Paper accepted 28 February 2002. Paper published 1 March 2002.

Notes on file formats

Mladen Bestvina, Koji Fujiwara
Mathematics Department, University of Utah
155 South 1400 East, JWB 233
Salt Lake City, UT 84112, USA
Mathematics Institute, Tohoku University
Sendai, 980-8578, Japan


GT home page

EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. They reflect the state of 21 Apr 2006. For the current production of this journal, please refer to